Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

August 13, 2017Rankin County, Simpson County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 13, 2017, 3:00 PM CDT for Rankin County, Simpson County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 3:00 PM CDT (20:00 UTC)
Expired
Aug 13, 2017, 3:30 PM CDT
In force
30 min
Issued by
NWS Jackson, MS

Counties Rankin County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 13 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS84 KJAN 132000
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
300 PM CDT SUN AUG 13 2017
 
MSZ049-050-055-056-132030-
Smith MS-Scott MS-Rankin MS-Simpson MS-
300 PM CDT SUN AUG 13 2017

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...NORTHEASTERN SIMPSON...
NORTHWESTERN SMITH AND WESTERN SCOTT COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Madison to 6 miles northwest of
Johns to near Mendenhall. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cato around 310 PM CDT. 
  Mendenhall and Johns around 315 PM CDT. 
  Goshen Springs around 320 PM CDT. 
  Martinville, Pisgah and Leesburg around 330 PM CDT. 

Other locations impacted by these storms include Polkville, D'Lo,
Braxton and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8999 3215 9002 3239 9008 3240 9007
      3242 9007 3242 9006 3244 9007 3244 9005
      3247 9003 3249 8996 3259 8980 3259 8979
      3258 8979 3263 8973 3258 8973 3258 8971
      3234 8962 3191 8966
TIME...MOT...LOC 2000Z 266DEG 20KT 3241 9005 3218 8994 3195 8995 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:45 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 12:45 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1245 PM CDT Sun Aug 13 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will exist through much of the period although
scattered to numerous showers and thunderstorms will exist over
the northern TAF sites. Where these occur, a brief lowering of
ceilings and visibilities can be expected. MVFR conditions look
possible after midnight into mid morning Monday./26/

&&

.DISCUSSION...
Today and Tonight...With a weak frontal boundary meandering about
the forecast area over the next 24 hours, generally in the vicinity
of the Interstate 20 corridor, a series of more pronounced
disturbances aloft will traverse the CWA through the period.  The
first of these is currently responsible for an area of convection
drifting east across the ArkLaTex, with a noticeable MCV seen on
radar spinning over Northeast Texas.

High-res models indicate that there will be some weakening of this
activity before it reaches northwest portions of the forecast area,
perhaps as early as late morning.  However, with the disturbance
aloft swinging into the region during the day, it's expected that
with both daytime heating and some increased instability during the
afternoon, scattered to numerous showers and storms will develop and
affect mainly northern portions of the forecast area today.  Diurnal
convection will also develop this afternoon south of the front, but
it currently appears it'll more on an isolated to scattered level.
Activity will overall wane during the evening, but as yet another
disturbance shifts towards the CWA overnight, showers and storms are
again expected to develop and affect mainly northern portions of the
CWA early Monday morning.

While overall severe parameters are quite meager with this setup,
there is a potential for the training of convection resulting in
some localized flash flooding.  This will especially be the case
over northern portions of the CWA, where the better moisture
convergence resides.  Soils across this area are also quite
saturated from a few recent bouts of heavy rainfall.  This
"limited" potential will continue to be highlighted in the HWO.

As far as temperatures are concerned, highs overall look to be a tad
less than those from the past couple of afternoons.  With more in
the way of clouds expected over the CWA, highs this afternoon will
range from the middle 80s to lower 90s.  Lows tonight will once
again fall into the middle 70s. /19/

.Monday through Saturday night....Broad upper troughing and a
very moist airmass will continue to prevail over the area on Monday.
The GFS/ECMWF suggest that another MCS will develop along a strong
short wave Sunday night, and move along the weak frontal boundary
into the area on Monday. With the best moisture convergence
mainly near the boundary over the central and northern portions,
will keep the limited risk for flash flooding over those areas.
The storms should diminish Monday evening, but the models suggest
that the weak stationary boundary will continue to extend over the
northern portions of the area into Tuesday. With continued PWATS
well north of 2 inches and moisture convergence along the
boundary, expect another round of showers and storms Tuesday
afternoon. The limited risk for flash flooding continues into
Tuesday for areas mainly along and north of I-20.

Upper Heights increase across the area on Wednesday and especially
on Thursday with an H594 high centered over the ArkLaMiss. With
PWATS continuing to remain near 2.2 to 2.3 inches on Wednesday,
expect another round of scattered showers and storms during the
afternoon and evening. The global models suggest at least some
drying on Thursday and Friday, and this combined with increased
mid level heights expect mainly isolated diurnal convection during
this period. The main problem for Thursday and Friday, may be
heat stress with highs in the low/mid 90s and dewpoints in the mid
70s. Little will change into the weekend with isolated to
scattered afternoon and evening storms./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  75  89  74 /  58  24  50  29
Meridian      93  74  90  74 /  47  19  56  33
Vicksburg     91  75  90  74 /  17  44  41  26
Hattiesburg   93  76  92  74 /  43  25  60  28
Natchez       91  75  90  74 /  15  37  42  21
Greenville    87  74  86  74 /  77  58  59  31
Greenwood     89  73  85  73 /  62  54  65  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 13, 2:41 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
241 PM CDT Sun Aug 13 2017

ARZ074-075-MSZ018-019-025>036-141945-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-
241 PM CDT Sun Aug 13 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Tonight through Monday

The training of heavy downpours across already saturated soils,
could result in flash flooding over the outlook area through
Monday.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flash flooding will be possible for areas mainly along and north
of Highway 82 through Tuesday, as multiple rounds of locally
heavy rain and thunderstorms move through that area.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ007>009-015-016-023>026-MSZ037>066-072>074-141945-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
241 PM CDT Sun Aug 13 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 13, 2:19 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
219 PM CDT SUN AUG 13 2017

MSZ019-025-027-035-036-131945-
Carroll MS-Humphreys MS-Leflore MS-Sunflower MS-Holmes MS-
219 PM CDT SUN AUG 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...SOUTHERN
SUNFLOWER...SOUTHWESTERN CARROLL...LEFLORE AND CENTRAL HUMPHREYS
COUNTIES UNTIL 245 PM CDT...

At 219 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Indianola to near Belzoni. Movement
was northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Moorhead and Sunflower around 235 PM CDT.
  Tchula and Blaine around 245 PM CDT.

Other locations impacted by these storms include Silver City,
Doddsville, Schlater, Morgan City and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 9031 3375 9028 3374 9031 3371 9031
      3369 9029 3371 9026 3318 8997 3303 9055
      3344 9077 3345 9077 3362 9066 3381 9041
TIME...MOT...LOC 1919Z 244DEG 25KT 3349 9067 3314 9049

NF
Special weather statement, Aug 13, 2:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
245 PM CDT SUN AUG 13 2017

MSZ019-025-027-035-036-132015-
Carroll MS-Humphreys MS-Leflore MS-Sunflower MS-Holmes MS-
245 PM CDT SUN AUG 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHEASTERN SUNFLOWER...SOUTHWESTERN CARROLL...LEFLORE AND
NORTHEASTERN HUMPHREYS COUNTIES UNTIL 315 PM CDT...

At 245 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Sunflower to 6 miles north of Thornton.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Tchula and Howard around 305 PM CDT.
  Itta Bena around 315 PM CDT.

Other locations impacted by these storms include Doddsville,
Schlater, Morgan City and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 9025 3375 9030 3373 9031 3370 9030
      3369 9028 3370 9026 3373 9025 3374 9023
      3312 8994 3303 9043 3357 9067 3381 9034
      3381 9027
TIME...MOT...LOC 1945Z 249DEG 18KT 3354 9055 3318 9035

NF
Special weather statement, Aug 13, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT SUN AUG 13 2017

MSZ049-050-055-056-132030-
Smith MS-Scott MS-Rankin MS-Simpson MS-
300 PM CDT SUN AUG 13 2017

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...NORTHEASTERN SIMPSON...
NORTHWESTERN SMITH AND WESTERN SCOTT COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Madison to 6 miles northwest of
Johns to near Mendenhall. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cato around 310 PM CDT.
  Mendenhall and Johns around 315 PM CDT.
  Goshen Springs around 320 PM CDT.
  Martinville, Pisgah and Leesburg around 330 PM CDT.

Other locations impacted by these storms include Polkville, D'Lo,
Braxton and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8999 3215 9002 3239 9008 3240 9007
      3242 9007 3242 9006 3244 9007 3244 9005
      3247 9003 3249 8996 3259 8980 3259 8979
      3258 8979 3263 8973 3258 8973 3258 8971
      3234 8962 3191 8966
TIME...MOT...LOC 2000Z 266DEG 20KT 3241 9005 3218 8994 3195 8995

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:19 PM CDTSpecial Weather StatementJANHumphreys, Leflore, Sunflower26 min
Aug 13, 2:45 PM CDTSpecial Weather StatementJANHolmes, Leflore, Sunflower30 min
Aug 13, 3:14 PM CDTSpecial Weather StatementJANHolmes, Leflore31 min
Aug 13, 3:29 PM CDTSpecial Weather StatementJANYazoo31 min
Aug 13, 3:46 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis29 min
Aug 13, 3:55 PM CDTSpecial Weather StatementJANRankin35 min
Aug 13, 4:03 PM CDTSpecial Weather StatementJANCovington27 min
Aug 13, 4:19 PM CDTSevere Thunderstorm WarningJANLamar23 min
Aug 13, 4:37 PM CDTSpecial Weather StatementJANLeake23 min
Aug 13, 4:54 PM CDTSpecial Weather StatementJANLeake36 min
Aug 13, 6:25 PM CDTSpecial Weather StatementJANHinds50 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.